Thunderstorm Wind, Park
- When
- July 4, 6:00 PM MST
- Where
- Park County, 2 mi SW of Livingston
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.650, -110.600
An isolated severe thunderstorm over Park County produced some very strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm over Park County produced some very strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 4, 12:05 PM MST, 5 hours 55 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
105 PM MDT Sun Jul 4 2021
.DISCUSSION...
Tonight through Monday night...
Another hot day ongoing with widely scattered showers and
thunderstorms developing once again. Atmospheric setup looks
similar to Saturday, so expecting similar type of results with
storms. Precipitable water values were quite high (around an inch)
and this will lead to locally heavy rain and potential microburst
winds. Shear remains weak, so mainly pulsing storms that should
not be that long lived. Should a storm get anchored in a certain
area, localized flooding could be a concern. Storms are expected
to decrease by late evening, but the east will have lingering
activity as a weak wave moves toward the Dakotas border.
A stronger wave is progged to swing across the hot ridge on
Monday and this will generate clouds and showers earlier than the
last several days. The combination of clouds and showers around
earlier and a cold front moving through in the morning hours,
will lead to a cooler day on Monday. Some guidance was going quite
cool with highs in the 70s. Will stick with ensemble guidance and
forecast highs in the mid 80s. More showers and thunderstorms
will be around through the day into the evening hours. As with the
last several days, need to watch for potential heavy rain (PWATs
were upwards of 1.25 across a large part of the area), microburst
winds and possibly small hail with cooler mid levels. TWH
Tuesday through Sunday...
And yet again, we continue with very above normal temperatures and
dry conditions for most of this week. Expect highs to continue
reaching the upper 80s to low 100s as prominent upper ridging
stays in place. A couple embedded shortwaves will pass through
Tuesday and Wednesday to bring an isolated and scattered chance of
thunderstorm activity to the area, respectively, with still
gusty, erratic winds and small hail being the main threats. An
upper trough will dig through some of the state on Thursday,
though keeps most moisture well north of us, so it's associated
cold front, while looking like it could bring some gusty,
northwest winds behind it, will mostly remain dry. This dry air
then looks to persist into the weekend. Vertz
&&
.AVIATION...
Scattered thunderstorms will once again roll through parts of the
area this afternoon and evening. Some storms may produce heavy
rainfall, strong wind gusts and small hail. There will be
occasional mountain obscurations. VFR will prevail through the
TAF period, but MVFR/IFR conditions are possible in storms with
heavy rainfall. Shower activity will decrease from KSHR and KBIL
westward this evening, but linger east of line from KMLS to K4BQ
through the night. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 068/084 060/092 062/100 066/096 061/089 061/093 063/095
33/T 11/U 01/U 11/U 11/U 00/U 01/U
LVM 059/087 053/094 055/098 057/094 053/089 053/094 057/094
44/T 21/U 01/U 21/U 11/U 01/U 01/U
HDN 065/086 057/093 060/101 063/098 059/089 058/094 061/097
43/T 21/U 11/G 11/U 11/U 00/U 01/U
MLS 068/091 061/086 061/096 066/096 062/085 059/089 062/095
44/T 31/U 20/U 21/U 22/W 11/U 01/U
4BQ 069/089 062/084 063/095 068/095 064/085 059/087 062/092
45/T 31/U 10/U 11/U 21/U 10/U 11/U
BHK 065/091 057/079 055/089 060/094 059/081 054/085 057/091
45/T 42/W 21/U 31/U 22/T 11/U 11/U
SHR 061/083 054/089 058/096 061/094 057/086 054/089 057/092
36/T 32/T 11/U 11/U 11/U 10/U 01/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory in effect until midnight MDT tonight FOR ZONES
29-33-34-36-37-42-57-58-138-170-173-235.
Excessive Heat Warning in effect until midnight MDT tonight
FOR ZONES 30>32.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 130 PM MDT Sun Jul 4 2021 MTZ040-056-063>068-139-141-169>172-228-WYZ198-199-050600- Northern Park-Red Lodge Foothills-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Southern Wheatland-Northeast Bighorn Mountains- Sheridan Foothills- 130 PM MDT Sun Jul 4 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana and north central Wyoming. * WHAT...Hot temperatures, and thunderstorms with locally heavy rain and strong wind gusts. * WHERE...Area mountains and foothills. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Temperatures will be in the 90s at lower elevations and 80s in the mountains again today. Prolonged exposure to the heat will increase the potential for heat related illness. * ADDITIONAL HAZARD CONCERNS...Scattered slow moving thunderstorms are expected this afternoon and evening. Strong wind gusts and locally heavy rainfall are possible with these storms, along with frequent lightning. Outdoor recreationists should have a plan to seek sturdy shelter should storms develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
Special Weather Statement National Weather Service Billings MT 409 PM MDT Sun Jul 4 2021 MTZ057-138-169-171-235-042300- Bighorn Canyon MT-Southern Big Horn MT-Southwestern Yellowstone MT- Northern Big Horn MT-Pryor/Northern Bighorn Mountains MT- 409 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles east of Pryor, or 29 miles southeast of Billings, moving east at 25 mph. This storm will stay south of Billings. Half inch hail and wind gusts up to 50 mph are possible with this storm, along with very heavy rainfall and frequent lightning. Locations impacted include... Fort Smith and Crow Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4529 10835 4552 10840 4564 10786 4531 10773 TIME...MOT...LOC 2208Z 250DEG 20KT 4540 10827 Lester
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
547 PM MDT SUN JUL 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND GST 12 SE EMIGRANT 45.27N 110.54W
07/04/2021 M51.00 MPH PARK MT MESONET
&&
ARTHURSpecial Weather Statement
National Weather Service Billings MT
548 PM MDT Sun Jul 4 2021
MTZ037-050015-
Carter MT-
548 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY...
At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ridgeway, or 19 miles south of Ekalaka, moving
southeast at 10 mph.
Dime size hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Ridgeway, Belltower and Mill Iron.
LAT...LON 4533 10443 4566 10469 4597 10436 4597 10414
4595 10413 4588 10414 4588 10404 4559 10404
TIME...MOT...LOC 2348Z 323DEG 10KT 4561 10443
ReimerSpecial Weather Statement
National Weather Service Billings MT
617 PM MDT Sun Jul 4 2021
MTZ032-033-036-037-050100-
Custer MT-Powder River MT-Fallon MT-Carter MT-
617 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY...
At 615 PM MDT, Doppler radar was tracking an area of strong
thunderstorms from 18 miles west of Mud Buttes to near Ridgeway to
20 miles east of Broadus. Movement was southeast at 25 mph.
Dime size hail, heavy rainfall, and winds in excess of 40 mph are
possible with these storms.
Locations impacted include...
Ekalaka, Ridgeway, Hammond, Belltower, Capitol, Albion, Boyes and
Mill Iron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4524 10406 4500 10481 4500 10484 4545 10536
4586 10500 4606 10414 4601 10404 4534 10404
TIME...MOT...LOC 0015Z 318DEG 21KT 4595 10413 4554 10444 4541 10498
ReimerSpecial Weather Statement
National Weather Service Billings MT
635 PM MDT Sun Jul 4 2021
MTZ064-065-067-050130-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
635 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY...
At 633 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from 7 miles northeast of Bozeman to 20 miles north of
Crescent Lake. Movement was east at 30 mph.
Wind gusts of 45 to 55 mph are expected to surge into the Livingston
area and northern Paradise Valley. This will be followed by a brief
period of moderate to heavy rainfall. Travel on I-90 from Livingston
to Bozeman Pass will be impacted.
Locations impacted include...
Livingston, Chico Hot Springs, Pine Creek, Springdale, Chico and
Emigrant.
LAT...LON 4535 11104 4535 11092 4552 11092 4552 11086
4558 11086 4559 11080 4578 11079 4578 11022
4556 11021 4527 11036 4526 11104
TIME...MOT...LOC 0033Z 256DEG 26KT 4573 11091 4536 11098
LesterSpecial Weather Statement
National Weather Service Billings MT
658 PM MDT Sun Jul 4 2021
MTZ037-050130-
Carter MT-
658 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY...
At 657 PM MDT, Doppler radar was tracking an area of strong
thunderstorms along from 7 miles west of Mud Buttes to 13 miles
northwest of Camp Crook to 19 miles northwest of Alzada. Movement
was northeast at 30 mph.
Nickel size hail, heavy rainfall, and winds in excess of 40 mph are
possible with these storms.
Locations impacted include...
Ridgeway, Belltower, Capitol, Albion and Mill Iron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4514 10404 4513 10483 4566 10493 4597 10421
4597 10414 4588 10414 4588 10405
TIME...MOT...LOC 0057Z 243DEG 28KT 4605 10392 4566 10422 4522 10470
ReimerThe Billings radar (KBLX), 156 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959678, 959679, 959680, 959681, 959682.